29 December 2018
Amiodarone is an antiarrhythmic drug which is used to treat and prevent several dysrhythmias. This includes ventricular tachycardia and fibrillation, wide complex tachycardia, as well as atrial fibrillation (AF) and paroxysmal supraventricular tachycardia. Amiodarone may prove to be the agent of choice where the patient is hemodynamically unstable and unsuitable for direct current (DC) cardioversion. Although, it is not recommended for long-term use. The physician might encounter issues when differentiating amiodarone-induced lung toxicity with suspicion of interstitial lung disease, cancer or vasculitis. Adverse drug reactions are difficult to confirm and it leads to serious problems of pharmacotherapy.
A 78-year-old Caucasian male pensioner complaining of fever, dyspnea, malaise, non-productive cough, fatigue, weight loss, diagnosed with acute respiratory failure with a 16-year long history of amiodarone use and histologically confirmed temporal arteritis with long-term glucocorticosteroid (GCC) therapy.
Patient was treated for temporal arteritis with GCC for ~ 1 year, then fever and dyspnea occurred, and the patient was hospitalized for treatment of bilateral pneumonia. Chest X-ray and chest high resolution computed tomography (HRCT) indicated several possible diagnoses: drug-induced interstitial lung disease, autoimmune interstitial lung disease, previously excluded pulmonary TB. Amiodarone was discontinued. Antibiotic therapy for bilateral pneumonia was started. Fiberoptic bronchoscopy with bronchial washings and brushings was performed. Acid fast bacilli (AFB) were found on Ziehl-Nielsen microscopy and tuberculosis (TB) was confirmed (later confirmed to be Mycobacterium tuberculosis in culture), initial treatment for TB was started. After a few months of treating for TB, patient was diagnosed with pneumonia and sepsis, empiric antibiotic therapy was prescribed.
After reevaluation and M. Tuberculosis identification, the patient was referred to the Tuberculosis hospital for further treatment. After 6 months of TB treatment, pneumonia occurred which was complicated by sepsis. Despite the treatment, multiple organ dysfunction syndrome evolved and patient died. Probable cause of death: pneumonia and sepsis.